Exponential stability of distributed parameter systems governed by symmetric hyperbolic partial differential equations using Lyapunov's second method
ESAIM: Control, Optimisation and Calculus of Variations, Tome 15 (2009) no. 2, pp. 403-425.

In this paper we study asymptotic behaviour of distributed parameter systems governed by partial differential equations (abbreviated to PDE). We first review some recently developed results on the stability analysis of PDE systems by Lyapunov’s second method. On constructing Lyapunov functionals we prove next an asymptotic exponential stability result for a class of symmetric hyperbolic PDE systems. Then we apply the result to establish exponential stability of various chemical engineering processes and, in particular, exponential stability of heat exchangers. Through concrete examples we show how Lyapunov’s second method may be extended to stability analysis of nonlinear hyperbolic PDE. Meanwhile we explain how the method is adapted to the framework of Banach spaces L p , 1<p.

DOI : https://doi.org/10.1051/cocv:2008033
Classification : 37L15,  37L45,  93C20
Mots clés : hyperbolic symmetric systems, partial differential equations, exponential stability, strongly continuous semigroups, Lyapunov functionals, heat exchangers
@article{COCV_2009__15_2_403_0,
     author = {Tchousso, Abdoua and Besson, Thibaut and Xu, Cheng-Zhong},
     title = {Exponential stability of distributed parameter systems governed by symmetric hyperbolic partial differential equations using Lyapunov's second method},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     pages = {403--425},
     publisher = {EDP-Sciences},
     volume = {15},
     number = {2},
     year = {2009},
     doi = {10.1051/cocv:2008033},
     zbl = {1167.37036},
     mrnumber = {2513092},
     language = {en},
     url = {www.numdam.org/item/COCV_2009__15_2_403_0/}
}
Tchousso, Abdoua; Besson, Thibaut; Xu, Cheng-Zhong. Exponential stability of distributed parameter systems governed by symmetric hyperbolic partial differential equations using Lyapunov's second method. ESAIM: Control, Optimisation and Calculus of Variations, Tome 15 (2009) no. 2, pp. 403-425. doi : 10.1051/cocv:2008033. http://www.numdam.org/item/COCV_2009__15_2_403_0/

[1] F. Alabau, Stabilisation frontière indirecte de systèmes faiblement couplés. C.R. Acad. Sci. Paris Série I 328 (1999) 1015-1020. | MR 1696198 | Zbl 0934.93056

[2] F. Alabau, P. Cannarsa and V. Komornik, Indirect internal stabilization of weakly coupled evolution equations. J. Evol. Eq. 2 (2002) 127-150. | MR 1914654 | Zbl 1011.35018

[3] J. Baillieul and M. Levi, Rotational elastic dynamics. Physica D 27 (1987) 43-62. | MR 912850 | Zbl 0644.73054

[4] S. Bianchini, B. Hanouzet and R. Natalini, Asymptotic behaviour of smooth solutions for partially dissipative hyperbolic systems with a convex entropy. Comm. Pure Appl. Math. 60 (2007) 1559-1622. | MR 2349349 | Zbl 1152.35009

[5] H. Brezis, Analyse fonctionnelle : théorie et applications. Masson, Paris (1983). | MR 697382 | Zbl 0511.46001

[6] N. Burq and G. Lebeau, Mesure de défaut de compacité, application au système de Lamé. Ann. Sci. École Norm. Sup. 34 (2001) 817-870. | Numdam | MR 1872422 | Zbl 1043.35009

[7] A. Chapelon and C.Z. Xu, Boundary control of a class of hyperbolic systems. Eur. J. Control 9 (2003) 589-604.

[8] J.M. Coron, B. D'Andréa-Novel and G. Bastin, A Lyapunov approach to control irrigation canals modeled by Saint-Venant equations. European Control Conference ECC'99, Karlsruhe, September (1999).

[9] J.M. Coron, B. D'Andréa-Novel and G. Bastin, A strict Lyapunov function for boundary control of hyperbolic systems of conservation laws. IEEE Trans. Automat. Control 52 (2007) 2-11. | MR 2286756

[10] R.F. Curtain and H.J. Zwart, An introduction to infinite-dimensional linear systems theory. Springer-Verlag, New York (1995). | MR 1351248 | Zbl 0839.93001

[11] B. D'Andréa-Novel, Commande non linéaire des robots. Hermès (1988).

[12] P. Freitas, Stability results for the wave equation with indefinite damping. J. Diff. Eq. 132 (1996) 338-353. | MR 1422123 | Zbl 0878.35067

[13] J.M. Greenberg and T.T. Li, The effect of boundary damping for the quasilinear wave equation. J. Diff. Eq. 52 (1984) 66-75. | MR 737964 | Zbl 0576.35080

[14] C.D. Immanuel, C.F. Cordeiro, S.S. Sundaram, E.S. Meadows, T.J. Crowley and F.J. Doyle Iii, Modeling of particule size distribution in emulsion co-polymerization: comparaison with experimental data and parameter sensitivity studies. Comput. Chem. Eng. 26 (2002) 1133-1152.

[15] B. Kalitine, Sur la stabilité des ensembles compacts positivement invariants des systèmes dynamiques. RAIRO-Automatique 16 (1982) 275-286. | MR 691464 | Zbl 0493.93039

[16] L.V. Kantorovich and G.P. Akilov, Functional analysis in normed spaces. Pergamon Press, Oxford (1964). | MR 213845 | Zbl 0127.06104

[17] V. Komornik, Exact controllability and stabilization: the multiplier method, Research in Applied Mathematics. Series Editors: P.G. Ciarlet and J.L. Lions, Masson, Paris (1994). | MR 1359765 | Zbl 0937.93003

[18] V. Komornik and E. Zuazua, A direct method for the boundary stabilization of the wave equation. J. Math. Pures Appl. 69 (1990) 33-54. | MR 1054123 | Zbl 0636.93064

[19] J.P. Lasalle and S. Lefschetz, Stability by Liapunov's direct method with applications. Academic Press, New York (1961). | MR 132876 | Zbl 0098.06102

[20] P.D. Lax and R.S. Phillips, Local boundary conditions for dissipative symmetric linear differential operators. Comm. Pure Appl. Math. 13 (1960) 427-455. | MR 118949 | Zbl 0094.07502

[21] T.-T. Li, Global classical solutions for quasilinear hyperbolic systems, Research in Applied Mathematics. John Wiley & Sons, New York (1994). | MR 1291392 | Zbl 0841.35064

[22] A. Liapunov, Problème général de la stabilité du mouvement. Princeton University Press, Princeton, New Jersey (1947). | MR 21186 | Zbl 0031.18403

[23] J. Liéto, Génie chimique à l'usage des chimistes. Lavoisier, Paris (1998).

[24] Z.H. Luo, B.Z. Guo and O. Morgul, Stability and stabilization of infinite dimensional systems with applications. Springer, London (1999). | MR 1745384 | Zbl 0922.93001

[25] Nasa Technical Memorandum, Progress Report No. 8, in Proceedings of the twenty-fourth seminar on space flight and guidance theory, NASA George G. Marshall space flight center, Huntsville, Alabama, June 3 (1966).

[26] R. Outbib and G. Sallet, Stabilizability of the angular velocity of a rigid body revisited. Systems Control Lett. 18 (1992) 93-98. | MR 1149353 | Zbl 0743.93082

[27] A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations. Springer-Verlag, New York (1983). | MR 710486 | Zbl 0516.47023

[28] F. Puel, G. Févotte and J.P. Klein, Simulation and analysis of industrial cristallization processes through multidimensional population balance equation. Part 1: A resolution algorithm based on the method of classes. Chem. Engrg. Sci. 58 (2003) 3715-3727.

[29] D. Ramkrishna and A.W. Mahoney, Population balancemodeling. Promise for the future. Chem. Engrg. Sci. 57 (2002) 595-606.

[30] B. Rao, Le taux optimal de décroissance de l'énergie dans l'équation de poutre de Rayleigh. C. R. Acad. Sci. Paris 325 (1997) 737-742. | MR 1483709 | Zbl 0894.73072

[31] J. Rauch and M. Taylor, Exponential decay of solutions to hyperbolic equations in bounded domain. Indiana Univ. Math. J. 24 (1974) 79-86. | MR 361461 | Zbl 0281.35012

[32] D.L. Russell, Controllability and stabilizability theory for linear partial differential equations: recent progress and open questions. SIAM Rev. 20 (1978) 639-739. | MR 508380 | Zbl 0397.93001

[33] D. Serre, Solvability of hyperbolic IBVPS through filtering. Methods Appl. Anal. 12 (2005) 253-266. | MR 2254009 | Zbl 1114.35118

[34] E. Sontag and H. Sussmann, Further comments on the stabilizability of the angular velocity of a rigid body. Systems Control Lett. 12 (1988) 213-217. | MR 993944 | Zbl 0675.93064

[35] G. Szegö, On the application of Zubov's method of constructing Liapunov functions for nonlinear control systems. Transaction of ASME Journal of Basic Eng. Series D 85 (1963) 137-142.

[36] A. Tchousso, Étude de la stabilité asymptotique de quelques modèles de transfert de chaleur. Ph.D. thesis, University of Claude Bernard - Lyon 1, France (2004).

[37] A. Tchousso and C.Z. Xu, Exponential stability of symmetric hyperbolic systems using Lyapunov functionals, in Proceedings of the 10th IEEE International Conference on Methods and Models in Automation and Robotics, Miedzyzdroje, Poland (2004) 361-364.

[38] A.J. Van Der Schaft, Stabilization of Hamiltonian systems. Nonlinear Anal. Methods Appl. 10 (1986) 1021-1035. | MR 857737 | Zbl 0613.93049

[39] C.Z. Xu and G. Sallet, Exponential stability and transfer functions of a heat exchanger network. Rapport de Recherche de l'INRIA 3823 (1999) 1-21.

[40] C.Z. Xu and G. Sallet, Exponential stability and transfer functions of processes governed by symmetric hyperbolic systems. ESAIM: COCV 7 (2002) 421-442. | Numdam | MR 1925036 | Zbl 1040.93031

[41] C.Z. Xu, J.P. Gauthier and I. Kupka, Exponential stability of the heat exchanger equation, in Proceedings of the European Control Conference, Groningen, The Netherlands (1993) 303-307.

[42] E. Zuazua, Exact controllability for semilinear wave equations in one space dimension. Ann. Inst. H. Poincaré Anal. Non Linéaire 10 (1993) 109-129. | Numdam | MR 1212631 | Zbl 0769.93017